A Guide to the Works

This year's New Works Festival runs for six days, with performances beginning at 10am each day and ending by 11pm. Works are being performed in a variety of spaces around the Winship Drama Building, 23rd and San Jacinto, some of them quite small and able to seat only 15 to 50 people, so it's a good idea to arrive early if you want to be assured a seat.

Thanks to sponsorship from the University Co-op, all performances and events are free. For more info, visit www.coopnwf.org. Descriptions provided by UT's Department of Theatre & Dance.

101 Ways To ...

written and performed by Jenny Connell, Tim Longo, Carra Martinez, Steve Moulds, and Sarah Myers; created and directed by Halena Kays

High-energy, physical theatre extravaganza using the world of women's fashion magazines as its inspiration. Mature content. (90 min.) Brockett Theatre, Tuesday, noon; Wednesday, 5:30pm; Friday, 5:30pm.

Autopilot

by Anna Fugate and Ashley Hayes

Four relationships facing the same problem: "The course of true love never did run smooth." Mature content. (60 min.) Winship 1.134, Monday, 1pm; Tuesday, 9:30pm; Friday, 11am; Saturday, 4pm.

Chest Scale

designed by Sarah Lankenau; aided by Sarah Thornell; curated by Jenna Penick; documented by Michael Howell

Hanging installation that looks back through 150 years of pattern drafting for tailored menswear. Winship atrium, Monday-Saturday. Reception: Monday, 2:30pm, Winship upper atrium.

Dream Sequence

conceived and directed by Fadi Skeiker

A performance based on the dreams of the cast using a process that was improvisational. (90 min.)Winship 2.180, Monday, 8pm; Tuesday, 11am; Wednesday, 3pm; Friday, 12:30pm.

The Edge of Peace

by Suzan Zeder; directed by Wendy Bable

In the final months of World War II, a local boy is declared MIA, and his younger brother refuses to believe what seems inevitable. (90 min.) Lab Theatre, Monday, 4:30pm; Tuesday, 6pm (American Sign Language interpreted); Wednesday, 10am.

Fernando and the Killer Queen

by Kyle John Schmidt; directed by Elizabeth C. Lay

In a bloody fantasyland wracked by revolution, a queen fights to keep her government. Mature content. (60 min.) Lab Theatre, Wednesday, 9pm; Thursday, 6pm; Friday, noon; Saturday, 1pm.

Foodstuff

by Meghan Kennedy; directed by Erin Meyer & Noel Gaulin

Work exploring identity through a ritual we all take part in every day: eating. Mature content. (60 min.) Winship 1.134, Monday, 7:30pm; Tuesday, 7pm; Friday, 6:30pm.

Footprints: A Musical Eco-Tale

book by Lindsay Genshaft; music/lyrics by Jennifer Hartmann with Lindsay Genshaft

Staged reading of a musical for young audiences about a young girl's quest to save a forest. (90 min.) Payne Theatre lobby, Monday, 8pm; Tuesday, 2pm; Thursday, 6pm; Friday, 1:30pm.

Funky Snowman

by Wendy Bable; music by Michael Bowman; directed by Brian C. Fahey; choreographed by Molly Searcy

A play/ballet for young people in which little Fritzie brings a groovalicious snowman to life. (60 min.) Winship 1.134, Tuesday, 4:30pm; Wednesday, 6pm; Thursday, 9:30pm; Saturday, 1pm.

"Fusion"

by Nathan Brittain, Zachary Dixon, and Yonatan Mendelsberg; video by Cesar Obregon

A project that demonstrates ways technology can be integrated into performance. (40 min.) Brockett Theatre, Monday, 6pm; Tuesday; 6:30pm; Thursday, 11am; Saturday, 11am.

"Harvest Mandala"

by the Living Colors Class, School of Architecture

A community-based performance to promote the harvest in its most aesthetic form. (Presented with "The Roaming Bassoonist." 30 min.)

Payne Theatre, Tuesday, noon; Thursday, 9pm; Friday, 11am; Saturday, 6pm.

Look, Listen, Look Again!

conceived by J. Elissa Marshall

Seven dances created from seven original musical compositions inspired by seven meaningful or provocative photographs. (60 min.) Lab Theatre, Tuesday, 9:30pm; Thursday, 9:30pm; Friday, 6:30pm.

Looking at Dance: A Journey Through the Blanton

by Mary Chase, Charlotte Grifin, and Julie Nathanielsz

A showcase of divergent perspectives in dance presented throughout the museum. (90 min.) Blanton Museum of Art, Wednesday, noon; Thursday, 1:30pm; Friday, 7pm.

Made From Scratch

written and directed by Avital Bisk

An innocent, playful relationship between two girls transforms into a naively abusive friendship. Mature content. (60 min.) Winship 2.180, Thursday, 12:30 & 9pm; Friday, 7:30pm; Saturday, 1:30pm.

The Mariner

by Esme Lejeune; directed by Glen Hall

Two seafaring enemies strive to escape from the belly of a whale. Inspired by the Decemberists' "The Mariner's Revenge Song." Mature content. (60 min.) Winship 1.134, Tuesday, 1:30pm; Wednesday, 9pm; Thursday, 5pm; Friday, 9pm.

The Nomadic Dream Project

created by Alison Heryer, Sonja Rainey, Emma Lawrence, and the Nomadic Dream Collective

An outdoor performance exploring the landscape between waking worlds and dreams. (90 min.) East Mall, Tuesday, 8pm; Thursday, 8pm; Friday, 7:30pm.

The 100 Dresses Project

curated by Heather Koslov and Ruthie Fisher

A community outreach project that includes an interactive workshop for young women and an art installation showcasing designs by women in Austin. Brockett Theatre hallway, Monday-Saturday. Reception: Saturday, 3pm, Winship atrium.

"On these four matters we cannot agree ..."

conceived by Diana Mino; co-created by Mino, Matthew Bunker, Jordan Loveland, and Zachary Dixon

A duet for a male dancer and a female upright-bass player. (10 min.) Winship atrium, Monday, 7pm; Wednesday, 6pm; Friday, 4:30pm, Saturday, noon.

Phoenix Unforgiven

by Martin Zimmerman; directed by Kelly Howe

A woman's investigation into her family's history leads her to question who she is. (100 min.) Payne Theatre, Tuesday, 3pm; Wednesday, 7:30pm; Thursday, 2:30pm; Saturday, 1pm.

The Poet and the Philosopher

designed and created by Jennifer Madison

Costume and movement tell of two people's fights to discover their hero. (Performed with The 7. 120 min.) Lab Theatre, Tuesday, 11am; Thursday, 11am; Friday, 3pm; Saturday, 4pm.

"Poof!! In Movement"

created and directed by Lindsey Bailey; choreographed by Janna Rock

A colorful, whimsical performance using dancers and soft sculptural objects. (30 min.) Gregory Gym, Wednesday, 9pm; Thursday, 8pm; Saturday, 1 & 4pm.

Problem Box

by Steve Moulds

Bill doesn't know why he's being held prisoner or who imprisoned him. Mature content. (60 min.) Winship 2.180, Monday, 1:30pm; Tuesday, 2:30pm; Friday, 10pm; Saturday, 11am.

The Psyche Project

by Jenny Connell & ensemble; directed by Marie Brown

Fast, funny, irreverent retelling of the myth of Eros and Psyche. Mature content. (120 min.) Brockett Theatre, Wednesday, 1 & 9pm; Thursday, 6:30pm; Friday, 11am.

Resabios de Amargura or That Bitter Cabaret

by Beliza Torres Narváez

Campy mixture of song, comedy, and social critique following a Puerto Rican diva. (60 min.)Winship 2.180, Tuesday, 8:30pm; Wednesday, 11:30am & 9pm; Saturday, 5pm.

"The Roaming Bassoonist"

written and directed by Ilana Marks

An exploration in new media that combines stop-motion animation and performance. (Performed with "Harvest Mandala." 30 min.) Payne Theatre, Tuesday, noon; Thursday, 9pm; Friday, 11am; Saturday, 6pm.

RTF Films

A selection of short works by filmmakers from the Department of Radio-Television-Film at UT-Austin. (60 min.) Smith Building, Blanton Museum, Monday, 6pm.

The 7

created and directed La Tasha Stephens

An autobiographical work about an inner-city African-American woman. Mature content. (Performed with The Poet and the Philosopher. 120 min.) Lab Theatre, Tuesday, 11am; Thursday, 11am; Friday, 3pm; Saturday, 4pm.

"So/La Spaces: Bodies Journey Into Rhythm"

by Angela Ahlgren and Meg Brooker

Two pieces exploring the intersections between light, sound, and female bodies in motion. (30 min.) Payne Theatre, Monday, 6:30pm; Tuesday, 8:30pm; Wednesday, 2:30pm; Friday, 3pm. Workshop 1: Winship 2.120, Tuesday, 2pm (120 min.). Workshop 2: Winship 1.172, Tuesday, 4pm (120 min.).

The Shape of White

by Yvonne Boudreaux, Chih-Feng Chen, & Andee Scott

A multimedia, site-specific dance exploring the concept of deterioration through repetition. (120 min.) Bridge behind Etter-Harbin Alumni Center, Tuesday, 8:30pm; Wednesday, 8:30pm; Thursday, 8:30pm, Friday, 8:30pm.

The Tides of Aberdeen

by Erin Phillips; directed by Sarah Benson

Two best friends embark on breaking the world record for holding their breath under water. (60 min.) Winship 1.134, Friday, 3:30pm; Saturday, 10:30am.

"What Started Here Changed the World"

by Neil Ames, Trang Bui, Jessica Evans, Priscilla Hill, Kelsey Hayenga, Andrew Hlinsky, and Matt Wasson

Collaborative piece examining violence in schools, especially school shootings. Mature content. (30 min.) Winship 2.112, Tuesday, 11:30am; Wednesday, 6:30pm; Thursday, 2pm; Saturday, 2:30pm.

Writing a Letter to Fidel

by Amanda Cayo

Oral history interviews exploring the experiences of people who left Cuba for the United States. (60 min.) Winship 1.134, Monday, 4pm; Thursday, 7:30pm. Blanton Museum of Art, Wednesday, 10:30am; Thursday, 3:30pm.

A note to readers: Bold and uncensored, The Austin Chronicle has been Austin’s independent news source for almost 40 years, expressing the community’s political and environmental concerns and supporting its active cultural scene. Now more than ever, we need your support to continue supplying Austin with independent, free press. If real news is important to you, please consider making a donation of $5, $10 or whatever you can afford, to help keep our journalism on stands.

Support the Chronicle  

NEWSLETTERS
One click gets you all the newsletters listed below

Breaking news, arts coverage, and daily events

Can't keep up with happenings around town? We can help.

Austin's queerest news and events

Updates for SXSW 2019

All questions answered (satisfaction not guaranteed)

Information is power. Support the free press, so we can support Austin.   Support the Chronicle